Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

C-diff, constipation, flagyl, metamucil. Questran with flagyl?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2383 Questions
Hello my name is XXXXXXX I am 41 years old recently diagnosed with c-diff for the second time. The flagyl seems to be working, in that I do not have diarrhea, or bloody stool, fever, but I am constipated all the time. I have increased fluids etc, taken a stool softener, but the only thing that seems to alleviate constipation for me is to take a product called prodium plus or metamucil. My GI doc advised me not to take questran while on flagyl so, unsure what to do?
Posted Mon, 16 Apr 2012 in Digestion and Bowels
Answered by Dr. Robert Galamaga 47 minutes later
Hello and thank you for your query.

I can appreciate that you are dealing with a frustrating situation as you continue to support your body in overcoming the C Diff. This infection can sometimes be quite challenging to deal with. It is very important to take the Flagyl as directed which is what you are doing I am sure.

As for the constipation I think it is possibly caused by a number of things which includes an imbalance of the normal bacteria which exist in the colon. The C Diff throws off this balance and it can take a period of time before it is fully restored. I suggest you keep up with taking the metamucil as this is a safe and effective fiber supplement. I would suggest you use it twice daily
For the time being. In addition you could take a healthy Probiotic supplement which you can obtain from your local pharmacy or nutrition center. These probiotics encourage the growth of the healthy bacteria in your GI tract.

Sometimes it is necessary to take a prolonged course of the Flagyl to rid the body of any remaining spores of C Diff. I am hopeful that after this course of the antibiotic that you will be free of any recurrence.

I hope you have found this answer to be both adequate and informative. Should you have additional concerns I am available to address them.


Dr. Galamaga
Above answer was peer-reviewed by
Follow-up: C-diff, constipation, flagyl, metamucil. Questran with flagyl? 4 hours later
I have been taking Florastor and other probiotics so the constipation is a mystery to me, I think it is the flagyl causing constipation as that is a side effect. I am wondering if maybe I need IV antibiotics in addition to taking metamucil. I did take metamucil today along with a colace and my diarrhea came back with a vengence. I guess maybe I should only use the metamucil, or maybe the Flagyl is not working?
Since you are a hematologist I have a pulmonary question, that I think is because of the C-diff. Since I was diagnosed with my first c-diff, I have been experiencing chest pain on and off. I am anti-coagulated with 10 000 IU's of Heparin/day I am also in menopause and take 4 100mg Estradot patches and 200 mg of prometrium.My Hematologist and I agreed that I could take estrogen as long as I am anti-coagulated. Can c-diff affect my heart? The only time I had chest pain similar to this was in 2008, when I had pericardial effusion, brought on by a virus. Could this be the estrogen? I have been on this dose for over 6 months and never had a problem. What could it be?
Answered by Dr. Robert Galamaga 12 hours later
Hello again and thanks for the followup.

I agree that using the metamucil once or maybe twice per day will hopefully help restore your normal frequency of bowel movements. It would be rare for the Flagyl not to work. There is an alternative drug that is sometimes used called Vancomycin but that is usually reserved for rare cases of resistant C. Diffi.

It is interesting that you are on hormonal therapy at this time. I am sure there is a strong reason why you have been placed on these medications but in my practice we do not routinely advocate the use of hormone replacement. We are understanding more and more that there are real risks associated with long term hormone replacement which includes as you know the risk of blood clot but also includes a risk for development of breast cancer. Breast cancers are commonly driven or stimulated by hormones and we understand nowadays that providing artificial sources of hormones can elevate the risk of breast cancer. I would encourage you to consider an alternative to taking hormonal therapy if at all possible. You could discuss this with your general doctor or gynecologist. There are some herbal preparations including black cohosh which have been used successfully to minimize the discomfort of menopause without the use of estrogen or progesterone.

Back to your question about C. diffi and the heart. There are no studies that I know of which link a C. Diff infection to cardiovascular disease. The C. Diff can stress the heart sometimes because patients can at times become quite dehydrated due to fluid loss from diarrhea and the heart has to work hard to maintain blood flow in that setting. Otherwise, no damage is occurring to the heart from your C. Diff. Viruses and other bacteria can affect the heart - as you experienced back in 2008 with the pericarditis.

Estrogen does not cause chest pains. Other things which could cause chest pains include a pulmonary embolism - I really think this is low on the list as you would also have issues with rapid heart rate and difficulty breathing. In addition, acid reflux - a very common cause of chest pain - could be going on. You could do a trial of taking omeprazole or Prilosec once per day with breakfast for 2 or 3 weeks to see if this improves your symptoms. If the symptoms do improve then we can assume you had a minor degree of acid reflux which can irritate the nerves in the esophagus and give you the sensation of having chest pain.

I again thank you for your query and followups.

Wish you a good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor